David Fialko of the Council of Southeast Pennsylvania spoke to the class about the science of opioids and their effect on the brain before leading a Narcan training in the classroom.

Below are some potential signs of an overdose:

  • Deep snoring sound or gurgling
  • Infrequent or no breathing
  • Blue, pale or clammy skin
  • Slow or no pulse/heartbeat
  • Throwing up
  • Passing out

If you have Narcan, also known by its brand name naloxone, and need to administer it, here are the steps to take (please note these steps are for Narcan nasal spray. There are other forms of Narcan that require different steps):

  1. Check if this person is responsive.  
    • Ask their name, or call “Sir” or “Ma’am.”
    • If they don’t respond to verbal commands, gently shake their shoulder.
  2. If they’re not responsive, check if they’re breathing or have a pulse.
    • To easily check if someone is breathing, hold your smartphone’s screen up to their nostril, and look for fog.
    • Check for a pulse, using your two index fingers, on their neck or wrist.
  3. If the person is unresponsive and has no or slow breath/pulse, call 911.
    • Lay the person on their back before they receive a dose of Narcan.
  4. Prepare to administer Narcan.
    • Hold the Narcan with your thumb on the bottom of the plunger and first and middle fingers on either side of the nozzle.
    • Gently insert the tip of the nozzle into either nostril.
      • Tilt the person’s head back slightly, and support the head with your hand under their neck.
    • Press plunger firmly.
  5. After administering Narcan, stay with the person and watch them closely. Administer a second dose of Narcan in the other nostril if the person is not responsive after two to three minutes.